Sign up for a WebBoard account Sign Up Keyword Search Search Calendar Calendar More Options... Options
Chat Rooms Chat Help Help News News Log in to WebBoard Log in Not Logged in
Show tree view Topic
Go to previous topicPrev Topic
Author Message
Nana0506

Nana0506

Total Messages 1

Subject:Pain Management

I was a patient on the Head and Neck floor in 1995. I was diagnosed with parotid gland tumor that was removed along with my nerve. I had plastic surgery at the same time because of paralysis on my right side of the face. I had six weeks of radiation. My side effects from both were pain,nausea and was not able to eat solid food for several weeks. I also had a great amount of fatigue and would sleep up to four hours during the day and at night as well. This was a very traumatic experience for me that has caused anxiety for me with social interactions.
For the past ten years I have had chronic pain in all parts of my body, headaches, and sometimes severe fatigue. I have been diagnosed with fibromyalgia by two rheumatologists. Right now I take Cymbalta that was very helpful at first, then has tapered off. My thyroid quit working as a result of the radiation so I have that checked regularly and take Levoxyl. I have taken so many arthritis meds, muscle relaxants, etc. Bottom line when the pain is the worst nothing helps, sometimes I think about stopping all drugs. Is there any treatment you would recommend, or new med. I have also been tested for lupus and rheumatoid arthritis, both negative. I am sorry for the length but I felt you needed some background info. Thanks for any help you can suggest.


Posted: 06 Nov 2006 03:32 PM
Left Button SpacerSend user an email email|View user's profile profileRight Button Spacer
 
 
Ann

Ann

Total Messages 63

Subject:Pain Management

I am sorry to hear that you are having pain issues for a long time. With the limited information you provided, it is appearing that you need a comprehensive multi-diciplinary pain assessment. What it means is, in addition to pain specialist, the other specialists such as psychologists are a part of the pain team. It is also very important to assess the type of pain that you are having inorder to initiate or change the pain medication. If your symptoms and signs on examination are nerve related pains, the medications are different from medications for somatic pain. It is appearing that you had/ having post radiation therapy pain as well. If you never had multi- disciplinary pain assessment, I strongly recommend you to go to a good pain clinic and get a thorough evaluation for optimizing treatment and improve your functionality.

I would not recommend to stop all the drugs until you take a proper medical assessment and advice. It may create more problems than less. The anxiety and pain are interrelated. If your anxiety is because of poor pain control, treating pain would help in reducing anxiety. If your pain is worse due to then anxiety need to be treated to get better pain control with medication. Most of the times, we need to treat these both issues simultaniously but needs full evaluation of the patient before coming up with a treatment plan. There are some new drugs with good results in the market.

Nausea side effect for pain medication is not very uncommon. However, the individual variation for the side effects for opioids is very huge. You need to find the right one. Inorder to minimize the side effects, multi-modal technique of pain control is recommended. This means, using different medications that act on pain with different mechanisms simultaneously. In addition to this, nausea can also be treated with medication by multi-modal technique with different nausea medication.

Anxiety is also known to precipitate nausea. In the same manner as pain, if the nausea is due to anxiety or pain, they need to be treated simultaneously.

All the above information might be appear to be very confusing for you. I strongly recommend you to get your pain, anxiety, nausea etc evaluated in a multi disciplinary pain clinic. Hope this is of some help for you to understand the complexity involved in your clinical condition.

Do not hesitate to contact us if further information is needed.

Krishna Boddu, M.D.


Posted: 08 Nov 2006 09:35 AM
Left Button SpacerSend user an email email|View user's profile profileRight Button Spacer
 
 
 
Go to previous topicPrev Topic

 
go

Log In Options